Magnesium levels and epsom salts

Hi, my mum's magnesium and sodium levels have been quite low the last few blood tests and she's taking magnesium supplements. However, I was wondering if anyone else has had low magnesium and what you did to help this. I read that bathing in epsom salts is a natural way for the body to soak up magnesium but I'm not sure if it's 'safe'. Does anyone else soak in epsom salts? Is there any harm in this?

Thanks

CancerCarerChats

24 Replies

oldestnewest
  • I was given Magnesium powders by my oncologist,maybe you should ask your team.

    Epsom salts is also very good for the aches and pains we get from chemo,

    Carole xxx

  • Thanks Carole. My mum has magnesium powders but i've heard Epson salts are good and wanted to see if there was any harm.Thanks for the advice.

    Best wishes

    CancerCarerChats

    cancercarerchats.blog spot.co.uk

  • I use epsom salts in a foot soak or a bath when we go away. It does up the magnesium levels in the body but I would suggest your Mum does this along with the meds prescribled rather than stop meds and soak in Magnesium, best wishes

  • Hi Suzuki, yes, I think the double approach is best, meds and Epsom salts and as long as it does no harm, it will be relaxing if nothing.

    Best wishes

    CancerCarerChats

    cancercarerchats.blog spot.co.uk

  • Hi. I was still taking magnesium powder, Magnaspartate, for several weeks after final chemo as levels took a long time to get back to normal. During chemo, I felt awful if the magnesium and potassium levels were low. Gladly took the supplements prescribed by the docs. Sorry, no experience of Epsom salts. It's also worth finding out which foods are rich in magnesium as this can help too. Jo

  • My magnesium was low after surgery and last 3 chemo's. I'm now a month into remission and it's still struggling. I take Epsom Salt baths and they really do help to up the levels and also help the aching with Avastin treatment. Like everything else it should recover in time

  • Hi MH500, thanks for advice, she will try Epsom salt baths. I'm interested in Avastin, did u start having the treatment during or after the completion of your chemo?

    CancerCarerChats

    cancercarerchats.blog spot.co.uk

  • Hi

    Re: Epsom salt baths, make sure she puts a couple of good cupfuls in, not just a sprinkle.

    I had 3 chemo (carbo/taxol) then optimal debulking, then 3 more chemo, I started the Avastin with my 5th and 6th chemo and have now begun 3 weekly Avastin only for the next year at least. I'm stage 3c and just been confirmed NED/remission.

    Take care

    Marian x

  • I mentioned to my clinical nurse that I eat nuts with my porridge every morning - particularly brazils, and she said enthusiastically, "Yes! Brazil nuts, a great source of magnesium, eat a handful of those a day and you'll be be sorted." If she likes nuts, that's a really easy solution.

  • Thanks for the tip! Much appreciated.

  • You're welcome! I must get some Epsom salts, I didn't realise it helped with magnesium levels. :-)

  • I did and was given a course of magnesium powders to disolve in water and drink twice a day plus soaked my feet in Epson salts and warm water

    Lack of magnesium gave me incredibly kicky legs, unbelievably uncomfortable.

    It'sa common method to use Epsom salts and not harmful. It helps with leg aches and pains enormously. Foot bath is good if she can't get in a bath- for at least 20 mins

    Clare xx

  • Hi Clare, great advice thanks! Hope u feels better soon.

    CancerCarerChats

    cancercarerchats.blog post.co.uk

  • This is interesting as my mum is also having magnesium with her chemo and has also been given magnesium to take at home. I know she likes Brazil nuts so I've copied and pasted these replies to her in an email, as she doesn't log onto Ovacome. I relay useful information to her! Jane X

  • I eat brazil nuts too but for the selenium...win win really. Best form of over the counter magnesium supplement I've found for me is the chelated one from Solgar. Quite a lot of the others upset my stomach.

    You can also get a (pricy) magnesium spray for massaging into twitching calves etc ....

  • Lovely to hear from you. I'll have to look out for the Solgar stuff. Mum has an upset stomach but she is taking so many tablets and the Lenograstin injections upset her tum. Everything knocks her about!! But the magnesium spray sounds great for the twitching calves. Where do you get it from? x

  • Health food shops or on line.

  • Hi Jane, I find Ovacome any amazingly useful resource too and a great community.

    CancerCarerChats

    cancercarerchats.blog post.co.uk

  • Yes, it is such a useful site. I have gained so much knowledge on OC and it has been so helpful to chat with the ladies on here and, although mum isn't on here herself, I've forwarded some really useful information on to her.

  • I was prescribed magnesium tablets when I was having chemo as I tend to have low magnesium. Di

  • I love epsom salt baths. It is true that you can absorb the Mg through your skin. it also helps to take away the aches and pains of daily living. It is a natural salt so no chemicals added. Plants love it also. Soak away!

    Xx Carol

  • Hi Jo, may I ask what you mean by awful so I can look out for symptoms?

    Thanks

    CancerCarerChats

    cancercarerchats.blogspot.co.uk

  • I was given sachets to take when my magnesium was low. Have you talked to her health carers?

  • Hi Lesley, yes, she's been given sachets of magnesium to take and has nearly finished the course. I wanted to see if there anything else she could as her magnesium levels have been low twice in as many months now.

    Best wishes

    CancerCarerChats

    cancercarerchats.blogspot.c...

You may also like...